Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Lincoln, IL

May 13, 2005Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2005, 6:12 PM CDT for Vermilion County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 6:12 PM CDT (23:12 UTC)
Expired
May 13, 2005, 6:45 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 132312
SVRILX
ILC183-132345-
/O.NEW.KILX.SV.W.0049.050513T2312Z-050513T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WESTVILLE...OR
  ABOUT 10 MILES SOUTH OF DANVILLE...AND WAS MOVING EAST AT 45 MPH.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IS LIKELY IN THE WARNED AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4008 8768 3990 8762 3994 8753 4011 8754

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:50 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 13, 2:50 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT FRI MAY 13 2005

.DISCUSSION...COVERAGE OF CONVECTION OVERNIGHT TONIGHT...AND
LINGERING RAIN CHANCES ON SATURDAY THE MAIN FORECAST CHALLENGES.
NAM ONCE AGAIN THE MODEL OF CHOICE...AT LEAST IN THE SHORT TERM...
AS THE GFS SUFFERING FEEDBACK PROBLEMS WITH SECOND SHORTWAVE FCST TO
PUSH ACRS THE MIDWEST TNT. FURTHER OUT...WILL TAKE THE LESS
PROGRESSIVE...MORE AMPLIFIED LOOK OF THE ECMWF.

SHORT TERM...TONIGHT THROUGH TUESDAY...
LATEST SURFACE ANALYSIS INDICATING WEAK LOW PRESSURE SW OF CHICAGO
WITH BNDRY EXTENDING SOUTHWARD THRU EASTERN ILLINOIS. VERY MOIST
AND UNSTABLE AIR MASS AHEAD OF BNDRY THIS AFTN WITH SB CAPES IN THE
1500-2000 J/KG RANGE. SCATTERED CONVECTION CONTINUES FROM MATTOON AND
SE OF EFFINGHAM...NE TO PARIS. FURTHER WEST...SFC WINDS HAVE BECOME
MORE WESTERLY WITH DEW POINTS MIXING DOWN INTO THE UPPER 50S TO
LOWER 60S. NEXT SHORTWAVE/SPEED MAX SEEN ON WATER VAPOR LOOP FROM
ACRS EASTERN KS AND OK WITH CONVECTION ONGOING TO ITS EAST EARLY
THIS AFTERNOON AND AS THAT FEATURE PUSHES INTO THE MIDWEST...EXPECT
FURTHER DEVELOPMENT TO OCCUR OVER MAINLY THE SOUTHERN HALF OF THE
FCST AREA OVERNIGHT WITH FAVORABLE UPPER DIFLUENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF 300 MB JET. PWAT VALUES IN THE 1.00-1.25 INCH
RANGE ACROSS THE SOUTHERN HALF OF THE FCST AREA SO BEST BET FOR HEAVY
RAINS WILL BE ASSOCIATED ALONG AND SOUTH OF COLD FRONT OVERNIGHT.

CHANCES FOR SHOWERS WILL DECREASE DURING THE DAY IN THE FAR
SOUTHEAST AS THE FRONTAL BOUNDARY SHIFTS FURTHER AWAY FROM THE
STATE...WHILE FURTHER NORTH...A SECONDARY SHORTWAVE DROPS SE INTO
THE LAKES BRINGING MAINLY AFTERNOON SHOWER CHANCES TO THE REMAINDER
OF THE FCST AREA. SHOWER CHANCES FROM THE NRN STREAM SHORTWAVE SHOULD
DIMINISH BY MIDNIGHT SUNDAY MORNING...HOWEVER...ANOTHER VERY COOL AIR
MASS FOR MAY WILL BE SETTLING INTO THE REGION FOR THE REST OF THE
WEEKEND WITH 850 TEMPS FCST TO DROP TO OR JUST BELOW ZERO BY SUNDAY.
HIGH PRESSURE WILL DOMINATE THE WEATHER LATE SUNDAY INTO EARLY
TUESDAY WITH COOL BUT DRY CONDITIONS ACROSS CNTRL AND SE IL.

LONG TERM...TUESDAY THROUGH FRIDAY...
UPPER TROF ACRS THE LAKES REGION WHICH WILL BRING OUR COOL DOWN THIS
WEEKEND...SHOULD BEGIN TO SLOWLY LIFT ACRS EASTERN CANADA AS RIDGING
TAKES HOLD ACRS THE MIDWEST EARLY NEXT WEEK. NEXT SHORTWAVE FCST TO
DROP INTO THE LAKES ON TUESDAY WITH WARM ADVECTION PATTERN PRODUCING
SCT CONVECTION ACRS THE NRN PLAINS AND LAKES REGION LATE TUESDAY AND
AFFECTION OUR AREA TUESDAY NIGHT THRU WEDNESDAY NIGHT. NEW MODEL RUNS
SUGGEST A SLOWER MORE AMPLIFIED UPPER WAVE AND ASSOCIATED SFC SYSTEM
MIDWEEK WHICH MAY KEEP THE SHOWER THREAT GOING A BIT LONGER IN PARTS
OF CNTRL OR SE IL INTO THU. FOR NOW...WILL INCLUDE SLIGHT CHANCE IN
GRIDS FOR THU.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, May 13, 10:30 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT FRI MAY 13 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1030 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS FROM 3 PM
THROUGH MIDNIGHT...ESPECIALLY EAST OF THE ILLINOIS RIVER. VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE LIKELY FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:39 PM CDTSevere Thunderstorm WarningILXMoultrie34 min
May 13, 5:47 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt43 min
May 13, 6:17 PM CDTSevere Thunderstorm WarningILXEdgar58 min
May 13, 6:40 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper50 min
May 13, 6:45 PM CDTSevere Thunderstorm WarningILXVermilion15 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningILXClark, Edgar46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.